Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Feb 25, 2017, 2:05 PM EST for Lancaster County, York County, Pennsylvania. It was in force for 40 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2017, 2:05 PM EST (19:05 UTC)
- Expired
- Feb 25, 2017, 2:45 PM EST
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 2:22 PM EST | HAIL 1 | 1 Ne East York, PA | QUARTER-SIZED HAIL IN SPRINGETTSBURY TWP. |
| Feb 25, 2:27 PM EST | TSTM WND DMG | 2 E Hallam, PA | BARN ROOF BLOWN OFF |
| Feb 25, 2:33 PM EST | FUNNEL CLOUD | 2 N Columbia, PA | FUNNEL CLOUDS SPOTTED NORTH OF COLUMBIA. |
| Feb 25, 2:33 PM EST | HAIL 0.75 | 2 N Columbia, PA | PENNY-SIZED HAIL NEAR COLUMBIA. |
| Feb 25, 2:36 PM EST | HAIL 1 | 1 Ne East York, PA | QUARTER-SIZED HAIL IN SPRINGETTSBURY TWP. |
| Feb 25, 2:38 PM EST | HAIL 0.75 | Donegal Springs, PA | PENNY-SIZED HAIL NEAR DONGEAL SPRINGS. |
| Feb 25, 2:38 PM EST | HAIL 1 | Maytown, PA | QUARTER-SIZED HAIL NEAR MAYTOWN. |
| Feb 25, 2:42 PM EST | HAIL 1 | Mount Joy, PA | QUARTER-SIZED HAIL NEAR MOUNT JOY. |
| Feb 25, 2:44 PM EST | HAIL 1 | Mastersonville, PA | QUARTER-SIZED HAIL IN MASTERSONVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 25, 1:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692
WUUS51 KCTP 251905
SVRCTP
PAC071-133-251945-
/O.NEW.KCTP.SV.W.0004.170225T1905Z-170225T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
205 PM EST SAT FEB 25 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in south central Pennsylvania...
Central York County in south central Pennsylvania...
* Until 245 PM EST
* At 205 PM EST, a severe thunderstorm was located over Tyler
Run-Queens Gate, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mount Joy, Manheim, Spry, Columbia, Dallastown, Ephrata, York, East
Petersburg, Elizabethtown, Lititz, Akron, Red Lion, Weigelstown,
Stonybrook-Wilshire, Salunga-Landisville, Bainbridge, East York,
Rothsville, Hallam and Jacobus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 7689 4016 7669 4015 7668 4019 7661
4024 7643 4025 7631 4028 7624 4022 7611
3979 7679
TIME...MOT...LOC 1905Z 221DEG 35KT 3992 7670
HAIL...0.75IN
WIND...60MPH
$$
KF1 follow-up statement
353
WWUS51 KCTP 251915
SVSCTP
Severe Weather Statement
National Weather Service State College PA
215 PM EST SAT FEB 25 2017
PAC071-133-251945-
/O.CON.KCTP.SV.W.0004.000000T0000Z-170225T1945Z/
Lancaster PA-York PA-
215 PM EST SAT FEB 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EST
FOR NORTHWESTERN LANCASTER AND CENTRAL YORK COUNTIES...
At 214 PM EST, a severe thunderstorm was located over Grantley,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mount Joy, Manheim, Spry, Columbia, Dallastown, Ephrata, York, East
Petersburg, Elizabethtown, Lititz, Akron, Red Lion, Weigelstown,
Stonybrook-Wilshire, Salunga-Landisville, Bainbridge, East York,
Rothsville, Hallam and Jacobus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3983 7673 3991 7686 4016 7669 4015 7668
4019 7661 4024 7643 4025 7631 4028 7624
4022 7611
TIME...MOT...LOC 1914Z 219DEG 26KT 3993 7673
HAIL...0.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 1:57 PM EST, 8 minutes earlier.
Area forecast discussion, Feb 25, 1:57 PM EST, 8 minutes before
Area Forecast Discussion National Weather Service State College PA 157 PM EST Sat Feb 25 2017 .SYNOPSIS... A line of thunderstorms capable of damaging winds are forecast this afternoon across east-central Pennsylvania. Gusty winds and noticeably colder temperatures will follow behind a cold front later today into tonight with scattered snow showers across the Alleghenies. && .NEAR TERM /THROUGH TONIGHT/... Severe thunderstorm risk is now focusing on the Lower Susq. Valley. SPC issued Severe Thunderstorm Watch #39 through 26/01z. Latest radar trends indicate a substantial increase in coverage and intensity of thunderstorms and lightning across NVA/MD tracking ENEWD toward/into southeast PA. 18z SPC mesoanalysis shows an area of 500 J/kg of MLCAPE over the LSV with dewpoints near 60F. Strong winds aloft and focused forcing along cold front is supportive of fast-moving bowing structures capable of producing damaging winds. Risk for severe storms ends by 22z as the cold front pushes east of the area. The watch will likely need to be cancelled a few hours early. A period of brisk and colder west winds will follow behind the FROPA with peak gusts 45-50mph on the highest ridges in Laurels. A few snow showers will also spill downwind of Lake Erie and over the higher terrain along the Alleghenies. Little to no accumulation is expected. Low temps will bottom out in the 20s north to around 30 in the south -- a remarkable 30 to 40 degrees colder than yesterdays record warmth. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Morning flurries and scattered snow showers will come to an end by the afternoon over the NW mtns with winds continuing to decrease as high pressure moves over the area. Temperatures will return to near or slightly below average for late February - but it will feel much colder given the recent run of magnificent spring-like warmth. High pressure shifts off the Mid Atlantic coast Sunday night with clouds increase ahead of shortwave tracking through the Mid MS/OH Valley. Model blend keeps pcpn well to the SW of the area through daybreak Monday. && .LONG TERM /MONDAY THROUGH SATURDAY/... The latest 00Z Oper and EFS runs show a warm frontal boundary moving into the region Tuesday. This will bring the next chance for light precipitation with possible warmer than normal temperatures though not as high as currently. Another upper level trough moving through the Great lakes could bring another cold front through the mid Atlantic region later next week. There are inconsistencies in timing and placement. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... 25/18z| Coverage and intensity of thunderstorms is increasing early this afternoon from NVA into SE PA with main focus for severe storms now over the southeast 1/4 of the airspace. Main risk is for strong to locally damaging winds (40+KT) impacting KMDT/KLNS airspace 19-21z. Gusty winds (25-35KT) expected behind cold front with wind shift to 250-300 degrees by this evening. Expect shower activity to taper off from west to east behind the front later this afternoon into the evening. Colder air will filter into the area with scattered light snow showers/flurries developing downwind of Lake Erie and across the higher terrain of western PA with some lower CIGs and brief visby reductions psbl into Sunday. Outlook... Sun...MVFR/-shsn west bcmg VFR. Mainly VFR central-east. Decreasing winds. Mon...Mainly VFR. Chance of rain. Tue-Wed...Rain showers/Sub-VFR reductions likely. Thu...Strong FROPA with gusty winds. Sub-VFR likely west. && .CLIMATE... **Updated 11am 2/25/17** New Record high temperatures for Feb. 24: Harrisburg 2/24: 76. Previous 75 in 1985; all-time Feb record is 78F. Williamsport 2/24: 76. Previous 71 in 1985; New record high temperature for the month of February. Altoona 2/24: 75. Previous 69 in 1985; New record high temperature for the month of February. Bradford 2/24: 69. Previous 59 in 1961; New record high temperature for the month of February. State College 2/25: 74. New record high temperature for February and meteorological winter (DJF). ----------------------------------------------------------- Warmest February on Record (Avg. Temperature through 2/24) Harrisburg: 2017 rank=1 (40.8) 2. 40.4 in 1998 3. 39.6 in 1976 4. 39.4 in 1954 Williamsport: 2017 rank=1 (37.6) 2. 37.0 in 1998 3. 36.1 in 1954 4. 35.6 in 2002 Altoona: 2017 rank=1 (39.3) 2. 37.4 in 1976 3. 36.2 in 1998 4. 35.9 in 1990/1954 Bradford: 2017 rank=T1 (32.3) 1. 32.3 in 1998 2. 30.1 in 2002 3. 29.6 in 2012 4. 29.5 in 1990/1976 ------------------------------------------------------------- && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Lambert/Ceru AVIATION...Steinbugl CLIMATE...Steinbugl
Hazardous weather outlook, Feb 25, 2:02 PM EST, 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 202 PM EST Sat Feb 25 2017 PAZ004>006-010>012-017>019-025>027-034-035-037-041-045-261915- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford- Fulton-Tioga-Northern Lycoming-Southern Clinton- 202 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ024-033-261915- Cambria-Somerset- 202 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts up to 50 mph are possible on the highest ridges this evening into tonight. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ036-057-059-063>066-261915- Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 202 PM EST Sat Feb 25 2017 ...SEVERE THUNDERSTORM WATCH 39 IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ028-042-046-049>053-056-058-261915- Juniata-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill- 202 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Feb 25, 1:02 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
102 PM EST SAT FEB 25 2017
PAZ058-251830-
Schuylkill PA-
102 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
130 PM EST...
At 102 PM EST, Doppler radar indicated a strong thunderstorm near
Tower City, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
St. Clair, Pottsville, Minersville, Mahanoy City, Shenandoah,
Ashland, Frackville, Brandonville, Englewood, Port Carbon,
Forrestville, Altamont, Pine Grove, Tremont, Tuscarora, Locustdale,
Girardville, Beurys Lake, Seltzer and Buck Run.
LAT...LON 4078 7598 4051 7636 4050 7644 4059 7660
4075 7646 4080 7631 4088 7629 4094 7622
TIME...MOT...LOC 1802Z 221DEG 38KT 4057 7647
KFSpecial weather statement, Feb 25, 1:29 PM EST, 36 minutes before
Special Weather Statement
National Weather Service State College PA
129 PM EST SAT FEB 25 2017
PAZ053-058-251900-
Columbia PA-Schuylkill PA-
129 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SCHUYLKILL
COUNTIES UNTIL 200 PM EST...
At 129 PM EST, Doppler radar indicated a strong thunderstorm over
Fountain Springs, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Minersville, Mahanoy City, Shenandoah, Berwick, Ashland, Frackville,
Sheppton, Brandonville, Englewood, Beurys Lake, Mifflinville,
Nuremburg, Buck Run, Wilburton Number Two, Fountain Springs,
Forrestville, Altamont, Wilburton Number One, Heckscherville and
Oneida.
LAT...LON 4065 7628 4074 7648 4078 7638 4083 7640
4083 7643 4113 7626 4114 7624 4113 7623
4104 7623 4095 7621 4091 7605
TIME...MOT...LOC 1829Z 209DEG 32KT 4077 7634
KFSpecial weather statement, Feb 25, 1:31 PM EST, 34 minutes before
Special Weather Statement National Weather Service State College PA 131 PM EST SAT FEB 25 2017 PAZ036-251845- Franklin PA- 131 PM EST SAT FEB 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL 145 PM EST... At 131 PM EST, Doppler radar indicated a strong thunderstorm over St. Thomas, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... St. Thomas, Upper Strasburg, Orrstown and Chambersburg. LAT...LON 3985 7775 3991 7789 4014 7775 4006 7760 TIME...MOT...LOC 1831Z 203DEG 32KT 3995 7778 KF
Special weather statement, Feb 25, 1:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
149 PM EST SAT FEB 25 2017
PAZ058-059-251915-
Lebanon PA-Schuylkill PA-
149 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON AND SCHUYLKILL
COUNTIES UNTIL 215 PM EST...
At 148 PM EST, Doppler radar indicated a strong thunderstorm near
Lickdale, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Harper Tavern, Sand Hill, Cleona, Lickdale, Pleasant Hill, Pine
Grove, Fredericksburg, Ravine, Ono, Jonestown, Annville, Lebanon and
Fort Indiantown Gap.
LAT...LON 4052 7625 4051 7630 4052 7634 4050 7642
4049 7644 4043 7634 4031 7646 4039 7660
4064 7646 4055 7622
TIME...MOT...LOC 1848Z 204DEG 25KT 4040 7650
KFSpecial weather statement, Feb 25, 1:55 PM EST, 10 minutes before
Special Weather Statement National Weather Service State College PA 155 PM EST SAT FEB 25 2017 PAZ056-063-251915- Perry PA-Cumberland PA- 155 PM EST SAT FEB 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND COUNTIES UNTIL 215 PM EST... At 155 PM EST, Doppler radar indicated a strong thunderstorm near Newville, moving northeast at 35 mph. Wind gusts up to 50 mph are possible. Locations impacted include... Bloserville, Colonel Denning State Park, Landisburg and Newville. LAT...LON 4015 7749 4022 7757 4035 7731 4023 7723 TIME...MOT...LOC 1855Z 232DEG 29KT 4021 7745 KF
Special weather statement, Feb 25, 1:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service State College PA
157 PM EST SAT FEB 25 2017
PAZ065-251930-
York PA-
157 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 230
PM EST...
At 157 PM EST, Doppler radar indicated a strong thunderstorm near
Codorus, moving northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Dallastown, York, Red Lion, Spry, North York, Mount Wolf, West York,
Windsor, Spring Grove, Stonybrook-Wilshire, East York, Yorklyn,
Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate, Yoe,
Manchester and Codorus.
LAT...LON 3984 7693 4011 7671 4009 7669 4007 7668
4006 7666 4005 7658 4005 7654 4002 7652
4000 7650 3996 7649 3993 7644 3976 7683
TIME...MOT...LOC 1857Z 226DEG 36KT 3985 7680
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 8:43 AM EST | Special Weather Statement | CTP | Clearfield | 47 min |
| Feb 25, 9:26 AM EST | Special Weather Statement | CTP | Potter | 34 min |
| Feb 25, 10:48 AM EST | Special Weather Statement | CTP | Franklin | 27 min |
| Feb 25, 12:00 PM EST | Special Weather Statement | CTP | Northumberland | 15 min |
| Feb 25, 12:16 PM EST | Special Weather Statement | CTP | Columbia | 29 min |
| Feb 25, 1:02 PM EST | Special Weather Statement | CTP | Schuylkill | 28 min |
| Feb 25, 1:29 PM EST | Special Weather Statement | CTP | Columbia | 31 min |
| Feb 25, 1:31 PM EST | Special Weather Statement | CTP | Franklin | 14 min |
| Feb 25, 1:49 PM EST | Special Weather Statement | CTP | Lebanon | 26 min |
| Feb 25, 1:55 PM EST | Special Weather Statement | CTP | Cumberland | 20 min |
| Feb 25, 1:57 PM EST | Special Weather Statement | CTP | York | 33 min |
| Feb 25, 2:13 PM EST | Special Weather Statement | CTP | Adams, Cumberland, Perry | 32 min |
| Feb 25, 2:20 PM EST | Tornado Warning | CTP | Lancaster, York | 25 min |
| Feb 25, 2:23 PM EST | Special Weather Statement | CTP | Lebanon | 22 min |
| Feb 25, 2:32 PM EST | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 88 min |
| Feb 25, 2:37 PM EST | Severe Thunderstorm Warning | CTP | Adams, York | 68 min |
| Feb 25, 2:43 PM EST | Tornado Warning | CTP | Lancaster, Lebanon | 47 min |
| Feb 25, 3:04 PM EST | Special Weather Statement | CTP | Dauphin | 26 min |
| Feb 25, 3:08 PM EST | Severe Thunderstorm Warning | CTP | Lancaster | 67 min |
| Feb 25, 3:15 PM EST | Special Weather Statement | CTP | Schuylkill | 15 min |
| Feb 25, 4:00 PM EST | Special Weather Statement | CTP | Carbon | 15 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.